Alert archive / New York / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 18, NWS Buffalo, NY

July 6, 1999Niagara County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 6, 1999, 2:43 PM EDT for Niagara County, New York. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 6, 1999, 2:43 PM EDT (18:43 UTC)
Expired
Jul 6, 1999, 3:30 PM EDT
In force
47 min
Issued by
NWS Buffalo, NY
Area
Whole counties

County Niagara County, NY

The radar

The Buffalo radar (KBUF), 25 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 2:55 PM EDTThunderstorm WindPekin, NY
Jul 6, 3:15 PM EDTThunderstorm WindLockport, NY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 6.7 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 1999-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1249 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 1999-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1249 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
936 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

285 
WUUS1 KBUF 061844 RRA
SVRBUF
NYC063-061930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
243 PM EDT TUE JUL 6 1999

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NIAGARA COUNTY IN WESTERN NEW YORK

* UNTIL 330 PM EDT

* AT 240 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 EAST OF LEWISTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
LOCKPORT AT 255 PM EDT
NEWFANE AT 255 PM EDT
MIDDLEPORT AT 310 PM EDT

THE STORMS WILL PRODUCE TORRENTIAL RAIN...LARGE HAIL AND DAMAGING
WINDS.

IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM
AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:32 PM EDT, 11 minutes earlier.

Area forecast discussion, Jul 6, 2:32 PM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
232 PM EDT TUE JUL 6 1999

ACTIVITY REALLY FIRED ALONG SQUALL LINE E OF LK ONTARIO AT MIDDAY AND
TRIED TO BUILD SW INTO FINGER LAKES WITH ONLY LIMITED SUCCESS. WATCH
STILL IN EFFECT FOR SEVERAL COUNTIES AHEAD OF THIS LINE...BUT IT HAS
PASSED ALL OF OUR FCST AREA ASIDE FROM SRN ALLEG CO ATTM. OUR
ATTENTION NOW TURNED TO NEWLY DEVELOPED ACTIVITY WITH COLD FRONT NOW
ENTERING NIAG PENINSULA...LK ONTARIO AND ST LAWRENCE VALLEY. THIS
AREA NOT UNDER A WATCH CURRENTLY AND DO NOT EXPECT THIS TO GO
SEVERE...BUT WILL KEEP AN EYE ON IT AS IT ENTERS NIAG FRONTIER NEXT
HOUR OR TWO IN CONJ WITH LK BREEZE BOUNDARIES ETC. WLL PUT IN A TIL
DARK PORTION OF FCST FOR BUF-ROC AND END ACTIVITY...WLL END DURING
EVENING FURTHER SOUTH AND EAST. WONT MESS WITH WATCH AREAS RIGHT
NOW...JUST LET EXPIRE AT 5 AND 6 PM.

REST OF FCST MORE CLEAR CUT...CLEARING OVERNIGHT AND PLENTY OF SUN
WED. WEAK U/L DISTURBANCE MOVES DOWN ACROSS REGION LATER WED NT/EARLY
THURS AND IS REFLECTED BY 20-30 POPS ON FAN AND FWC...BUT WLL GO WITH
PERSISTENCE AND LV DRY FOR NOW...JUST BRING SOME CLOUD IN BOTH
PERIODS. MOS TEMPS LOOK FINE.

THATS IT FROM THE BUF. WRKZONES BY 300. ON STREET BY 330.
TAKE IT EASY.

.BUF...SVR TSTM WATCH JEFF/LEW TIL 5 PM...ALLEG/CATT TILL 6 PM.

MCLAUGHLIN

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 8:50 PM EDTSevere Thunderstorm WarningBUFJefferson55 min
Jul 5, 9:25 PM EDTSevere Thunderstorm WarningBUFLewis65 min
Jul 6, 11:47 AM EDTSevere Thunderstorm WarningBUFJefferson, Lewis63 min
Jul 6, 12:16 PM EDTSevere Thunderstorm WarningBUFOswego44 min

Nearby

Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.